Aa
A
A
A
Close
High Blood Pressure / Hypertension Community
845 Members
Avatar universal

Blood Pressure Side Affects (Second Opinion)

BACKGROUND: I'm 28 living in Madrid and recently given Losartan (100mg) hydrochlorothiazide (12.5mg) to control hypertension. Because I'm pretty young for hypertension this prescription was also accompanied by an extensive batter of tests (blood tests for kidney and liver function; ultrasound of heart, kidneys and major arteries; electrocardiograph) which all returned very normal results indicating primary hypertension. While I don't love the fact that I'm in my twenties and need medication for something I've always associated with much older people, it does run in my family on both sides and I'm glad that it's currently controlled.

DESCRIPTION OF PROBLEM: For several weeks I had been experiencing mild, but regular, pain in my abdomen/rectal region. It was relatively dull, and thus generally difficult to pinpoint where exactly, so generalizing it as lower abdominal and rectal pain. Unfortunately over the last two weeks it seemed to progress somewhat rapidly. Included things like pain in my lower back/sides, and a constant feeling of needing to stretch (bend over at the lower back). It was worsened after lots of walking and lessened somewhat when sitting/resting.

TEMPORARY RESOLUTION: I understand that this is not a good idea, but after week of feeling like a problem was escalating I went off my blood pressure medication for 4 days to see if it could have been a side affect of the drug. Within 36 hours the pain was completely gone. I immediately made an appointment with my physician, at the time feeling relieved that I had identified the problem as a simple and reversible side affect and assumed that among the plethora of hypertension treatments out there that another one would likely be better tolerated. Additionally, the Mayo Clinic lists "abdominal or stomach pain" and "lower back or side pain" under "more common side affects on its website. (http://www.mayoclinic.org/drugs-supplements/losartan-oral-route/side-effects/drg-20067341) Again, I understand the implication of going off medication without seeking professional advice first, but I was traveling in another country where I do not speak the language and was unable to reach my doctor by phone.  I've discussed it with him and assured him that I'll be sure to get in touch with him before ever making a similar decision. Additionally, feeling that my several day test was enough to inform my conversation with my doctor, but not wanting to continue without his advice I went back on the medication and several hours later began noticing the abdominal and side pain (back pain seems more mild, but also manifested last to begin with). That seemed pretty definitive to me that I'm just not tolerating this treatment well.

FOLLOW UP: So yesterday I had my appointment with him, and was surprised by the response. He said that losartan has no interaction with the GI tract and that he things my discomfort is caused by a lumbar nerve. He ordered a lumbar spine x-ray which I have on Monday, and prescribed ibuprofen. He asked if I've had diarrhea or constipation (I haven't been tracking closely, unfortunately but I don't think so), pain in my legs, and that's it. There was also zero physical examination of my back, and limited questioning about my back symptoms before ordering the x-ray, which struck me as unusual but I made the appointment for exam and follow up for next Tuesday. I also told him that I had some concerns about the diuretic (hctz) as I already urinate frequently, and I wondered if the addition of a prescription diuretic was "overactivating" my kidneys in some way. He dismissed that fairly quickly, and I'm not very concerned about my kidneys after all the initial testing, but trying to include the observation in all conversation.

Last night I called my mother in the US (a nurse) who ran this all by a family friend who is a physician (internal medicine) who agreed that I should stay on the losartan/hctz (although he noted that he thinks 100mg/12.5mg is very aggressive first step into treatment), but was much more curious about bowel movements and whether or not I had experienced constipation or diarrhea.

NEW QUESTIONS:  I suppose more than a second opinion (although appreciated), I'm wondering if anyone has dealt with abdominal pain or back/side pain while on hypertension medications? If you were able to get past them, do you feel like I've left out critical information in my conversations with my doctor?  Unfortunately because my Spanish language, and his English, are somewhat limiting our ability to communicate about this to the level I'd like I have to do a lot of preparation in advance of my appointments to make sure I can describe things well. Would love any input so I can try to more effectively describe what's going on and make sure he has all the information he needs, and hopefully having me a bit less confused.

Thanks for any help!
1 Responses
Avatar universal
Hi:

I take Losartan also.  Just curious; why did your doctor put you on 100 mgs...was your BP very high?  I had mild hypertension (but I'm almost twice your age) and I'm on 25 mgs.  

The first 2 weeks on it, I had all kinds of aches and pains.   So bad at one point I wanted to go off it, but I stuck it out and they went away.

Can't comment on the GI issues, because I have IBS and my stomach is always in an uproar.

Good luck!

Have an Answer?
Top Healthy Living Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.